Here’s a bit of news for individuals who have had cosmetic work carried out with facial fillers: the new Moderna anti-COVID-19 vaccine may trigger a reaction or side effect against the filler.
Moderna’s vaccine underwent a special review by the US Food and Drug Administration’s Advisory Committee last month after the side effect appeared, involving several trial participants who had had cosmetic facial fillers.
In all cases of the side effect, there was swelling and inflammation in the area where the patient had cosmetic work with filler performed.
All those who suffered reactions were treated with steroids and antihistamines and their reactions resolved, according to a report by ABC News, and the reactions was “very rare.”
The American Society of Plastic Surgeons told ABC News that some 2.7 million Americans undergo filler injections each year.
The reaction of the body at the site of the filler, said Dr. Merin Kalangara, clinical director of allergy and immunology at the Emory Clinic, is actually a sign the vaccine is working by triggering the immune system to recognize a foreign substance in the body – not only the COVID-19 virus but also any other substance recognized as foreign, such as fillers — and to work against it.
“These reactions were in general mild and either transient or quickly responsive to oral steroids,“ Kalangara told ABC News, adding the reaction is “very rare” and is not a reason to avoid getting the jab.
Viruses like the common cold and influenza are also known to trigger swelling at the sites of facial fillers, NBC News 12 in Richmond Virginia reported as well.